Missouri, 2009

Tornadoes and Flash Flooding in Missouri, May 15, 2009

May 15, 2009 · NWS LSX · 19 events in 9 counties and zones

A large complex of thunderstorms developed along a frontal boundary as it moved south across the region. Numerous reports of large hail, damaging winds and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large complex of thunderstorms developed along a frontal boundary as it moved south across the region. Numerous reports of large hail, damaging winds and flash flooding were received. Also, two brief tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 10:54 AM CST, 1 minute earlier.

Area forecast discussion, May 15, 10:54 AM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CDT FRI MAY 15 2009

.UPDATE...
/1152 AM CDT FRI MAY 15 2009/
HEADS UP THAT WE WILL BE EXPANDING FLASH FLOOD WATCH SOUTHWARD FOR
THE AFTERNOON HOURS...TO ROUGHLY ALONG AND N OF A
MEXICO...PITTSFIELD IL LINE. SEVERAL MESO SCALE MODELS SUGGESTING
THAT BOW DVLPG OVR NW MO WL CONT TO WORK E-SE...SPREADING HEAVY
RAIN THREAT A BIT FURTHER S. WILL ALSO ADD HAIL AND DAMAGING WINDS
TO THIS AREA AS WELL.

PRODUCTS COMING OUT ASAP.

TRUETT

&&

.DISCUSSION...
/419 AM CDT FRI MAY 15 2009/
A LOT TO DEAL WITH ONCE AGAIN. ELEVATED SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER NORTHERN & CENTRAL
MO/WEST CENTRAL IL EARLY THIS MORNING. MODELS HAVE SLIGHTLY
DIFFERENT SOLUTIONS TO THIS MORNING/S ACTIVITY...THOUGH MOST AGREE
ON AN MCS DEVELOPING AND SLIDING EAST NORTHEAST. PLACEMENT IS A
DIFFERENT STORY...WILL SIDE MORE WITH NAM/GFS WITH FURTHER NORTH
PLACEMENT WITH SOUTHERN EDGE ALONG A COLUMBIA TO PITTSFIELD LINE.
JUST HAVE CHANCE POPS SOUTH OF THIS LINE FOR TODAY. MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY
RAINFALL...BUT SO FAR ACTIVITY HAS REMAINED RATHER BENIGN. ALL OF
THIS ACTIVITY IS NORTH OF A WARM FRONT THAT IS LAID OUT FROM JUST
NORTH OF MCI TO JUST NORTH OF STL THEN SOUTHEASTWARD INTO SOUTHERN
IL. THIS BOUNDARY IS FORECAST TO LIFT NORTHWARD TODAY...THOUGH
CLOUDS AND RAIN FROM MCS COULD SLOW ITS PROGRESS NORTHWARD. WILL
NEED TO KEEP AN EYE OUT ON THIS...AS THIS COULD AFFECT DEVELOPMENT
LATER THIS AFTERNOON AND EVENING AS MAIN COLD FRONT SLIDES THROUGH.
KEPT FF WATCH GOING FOR KNOX AND LEWIS AS FLASH FLOOD GUIDANCE
NUMBERS ARE BELOW AN INCH DUE TO  HEAVY RAIN FROM WEDNESDAY NIGHT.
WITH STRONG SOUTHERLY WINDS...TEMPS TO WARM UP INTO THE LOW 80S
ALONG AND SOUTH OF I-70...WITH MID TO UPPER 70S FURTHER NORTH.

FOR TONIGHT...COLD FRONT TO BEGIN MOVING INTO CWA BY 00Z WITH IT
MOVING THOUGH KUIN AND KCOU BETWEEN 03Z/04Z...THROUGH KSTL/KSUS
BETWEEN 06Z/07Z AND KFAM BY 13Z.  GFS CONTINUES TO BE MORE UNSTABLE
WITH MLCAPE IN EXCESS OF 3000J/KG AT 00Z WHILE THE NAM HAS ABOUT
HALF THAT. DEEP LAYER SHEAR REMAINS ENOUGH TO SUSTAIN SEVERE
CONVECTION AT 40-50KTS ON BOTH MODELS. SO HAVE BROKEN 12 HOUR POP
INTO TWO 6 HOUR GRIDS FOR TONIGHT DUE TO SLIGHTLY SLOWER MOVEMENT OF
FRONTAL BOUNDARY THROUGH FORECAST AREA. DESPITE THIS...RAIN WILL
COME TO AN END QUICKLY ONCE BOUNDARY EXITS REGION. KEPT VERY LOW
CHANCE POPS IN FAR SOUTHERN COUNTIES FOR SATURDAY MORNING...THEN DRY
AFTER THAT. AS FOR TEMPS...ANOTHER MILD NIGHT WITH LOWS IN THE MID
50S NORTH TO MID 60S FAR SOUTH. HIGHS ON SATURDAY WILL BE IN THE MID
60S TO LOW 70S.

BEYOND TONIGHT...SURFACE RIDGE BUILDS IN WITH COOLER THAN NORMAL
WEATHER EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

FOR THE EXTENDED...NO MAJOR CHANGES MADE.

BYRD

&&

.AVIATION...
/743 AM CDT FRI MAY 15 2009/
FOR THE 12Z TAFS...CONVECTIVE COMPLEX OVER THE NORTHERN QUARTER OF
MISSOURI AND SOUTHERN IOWA CONTINUES TO ORGANIZE WITH TIME. NEW
CONVECTION OVER NORTHEAST KANSAS IS FORMING AT THE NOSE OF THE 8H
LOW-LEVEL JET (REGION OF HIGHER THETA E AIR. WARM FRONTAL
BOUNDARY JUMPED EARLIER THIS MORNING AND NOW IS LOCATED FROM
NORTHEAST KANSAS TO JUST SOUTH OF PITTSFIELD ILLINOIS THEN
SOUTHEAST INTO SOUTHERN ILLINOIS. CONVECTION CONTINUES TO MOVE IN
A EAST TO SLIGHTLY NORTHEAST DIRECTION. EXPECT FURTHER CONVECTION
TO PERSIST OVER THIS AREA THROUGH MID TO LATE MORNING THEN WEAKEN
WITH TIME. MODELS ARE IN GENERAL AGREEMENT WTIH COLD FRONTAL
PASSAGE MOVING THROUGH THE STL AREA AROUND 0500 - 0600 UTC. MUCH
OF THE ORGANIZED LINE TO BOWING LINE SEGMENT CONVECTION WILL PASS
THROUGH STL AREA BETWEEN 01-03 UTC. WE HAVE PLACE SURFACE GUSTS AS
HIGH AS 45 KTS WITH THE THUNDERSTORM OUTFLOWS. A PERIOD OF RAIN IS
EXPECTED TO FOLLOW ALONG AND BEHIND THE ORGANIZED LINE FOR A
PERIOD OF ONE TO THREE HOURS. LOW CLOUDS WITH HEIGHTS AROUND 20 -
25 KFT EXPECTED TO PERSIST BEHIND FRONTAL BOUNDARY..THEN
SCATTERED CLOUDS WILL FOLLOW.

PRZYBYLINSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR AUDRAIN-KNOX-
     LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.

IL...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ADAMS IL-
     BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 15, 3:44 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT FRI MAY 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
444 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ANTICIPATED ALONG AND AHEAD OF A SURFACE
WARM FRONT AS IT MOVES NORTHWARD ACROSS THE BI-STATE REGION THIS
MORNING. SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PRIMARILY ACROSS
NORTHEAST MISSOURI.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AGAIN...PRIMARILY ACROSS NORTHEAST MISSOURI.

MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE
ILLINOIS RIVER AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE
THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY MORNING...ACROSS
SOUTHEASTERN MISSOURI AND SOUTHWEST ILLINOIS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE
SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THROUGH THE
EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

The radar

The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Hail, Lewis

When
May 15, 10:55 AM CST
Where
Lewis County, La Belle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -91.920

Flash Flood, Lewis

When
May 15, 12:45 PM CST to 9:30 PM CST
Where
Lewis County, 1.45 mi NW of Deer Ridge to 2.4 mi WNW of Steffenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.237, -91.916

Up to four inches of rain fell in Lewis county with an isolated 6.78 inch amount at Ewing in a short amount of time, causing flash flooding. Numerous roads were flooded including Highway 16 between Monticello and Canton, Route A just north of Monticello, and Route D just south of La Belle.

Flash Flood, Knox

When
May 15, 1:00 PM CST to 9:30 PM CST
Where
Knox County, 4.62 mi W of Greensburg to 3.2 mi SSW of Locust Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.297, -92.308

Up to four inches of rain fell in a short amount of time, causing flash flooding. Numerous roads were flooded including Route V a mile north of Route AA and Highway 151 near the bridge that goes over the North River was impassable.

Hail, Shelby

When
May 15, 1:18 PM CST
Where
Shelby County, Emden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -91.870

Hail, Monroe

When
May 15, 1:37 PM CST to 1:40 PM CST
Where
Monroe County, Monroe City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.650, -91.730

Hail, Lewis

When
May 15, 2:39 PM CST
Where
Lewis County, 1 mi N of Ewing
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.014, -91.720

Thunderstorm Wind, Monroe

When
May 15, 3:35 PM CST
Where
Monroe County, Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.470, -92.220

Thunderstorm winds blew down several power lines, large tree limbs and a few trees.

Hail, Monroe

When
May 15, 3:35 PM CST to 3:50 PM CST
Where
Monroe County, Madison to 2 mi W of Paris
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.470, -92.220

Tornado, Monroe

When
May 15, 3:47 PM CST to 3:48 PM CST
Where
Monroe County, 5.6 mi SSE of Holliday to 5.65 mi SSE of Holliday
Rating
EF0
Path length
0.11 mi
Path width
30 yd
Reported by
Public
Coordinates
39.409, -92.078

A tornado briefly touched down in an open field. No damage was reported.

Tornado, Monroe

When
May 15, 4:00 PM CST to 4:01 PM CST
Where
Monroe County, 5 mi WNW of Santa Fe to 2.27 mi SSW of Strother
Rating
EF0
Path length
0.26 mi
Path width
40 yd
Reported by
Public
Coordinates
39.398, -91.916

A tornado briefly touched down in an open field and traveled to the east. It bent one power pole, blew down several large tree limbs and a couple of trees before lifting and dissipating.

Hail, Marion

When
May 15, 4:10 PM CST to 4:11 PM CST
Where
Marion County, Hannibal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -91.380

Thunderstorm Wind, Audrain

When
May 15, 4:15 PM CST
Where
Audrain County, 4 mi E of Mexico
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -91.825

Thunderstorm winds blew down numerous large tree limbs east of town.

Hail, Boone

When
May 15, 4:37 PM CST
Where
Boone County, Midway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -92.450

Thunderstorm Wind, Boone

When
May 15, 4:40 PM CST
Where
Boone County, 7 mi N of Columbia
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.051, -92.330

Thunderstorm Wind, Pike

When
May 15, 4:45 PM CST
Where
Pike County, Curryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -91.350

Thunderstorm winds blew down several large tree limbs.

Hail, Pike

When
May 15, 4:45 PM CST
Where
Pike County, Curryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -91.350

Hail, Boone

When
May 15, 4:50 PM CST
Where
Boone County, Columbia
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.950, -92.330

Flash Flood, Boone

When
May 15, 5:00 PM CST to 10:00 PM CST
Where
Boone County, 0.67 mi NE of Rucker to 1.41 mi SE of Woodlandville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.237, -92.412

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Paris Road a little south of U.S. Highway 63, Vandiver Road east of the intersection with Paris Road, Highway 124 between U.S. Highway 63 and Hallsville, and the intersection of Thomas Hill Road and Highway V south of Sturgeon.

Thunderstorm Wind, St. Charles

When
May 15, 5:55 PM CST
Where
St. Charles County, St Charles Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.850, -90.500

Several power lines and a tree were blown down at the intersection of Portage Road and Grafton Ferry Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170878, 170885, 170887, 170888, 170894, 170895, 170897, 170898, 170922, 170923, 170900, 170901, 170902, 170904, 170906, 170907, 170908, 170913, 170914.